Alert archive / California / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 29, NWS Medford, OR

August 22, 2013Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Aug 22, 2013, 1:54 PM PDT for Siskiyou County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 1:54 PM PDT (20:54 UTC)
Expired
Aug 22, 2013, 2:45 PM PDT
In force
51 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 44 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2345 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

120 
WUUS56 KMFR 222054
SVRMFR
CAC093-222145-
/O.NEW.KMFR.SV.W.0029.130822T2054Z-130822T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
154 PM PDT THU AUG 22 2013

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 245 PM PDT

* AT 152 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF COPCO LAKE...OR 24 MILES NORTHEAST OF YREKA...AND
  MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND LIGHTNING.
PEOPLE OUTSIDE SHOULD SEEK SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4201 12238 4201 12209 4200 12208 4183 12207
      4181 12232
TIME...MOT...LOC 2054Z 172DEG 5KT 4187 12220

$$

STAVISH
2 follow-up statements
907 
WWUS56 KMFR 222117
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
217 PM PDT THU AUG 22 2013

CAC093-222145-
/O.CON.KMFR.SV.W.0029.000000T0000Z-130822T2145Z/
SISKIYOU CA-
217 PM PDT THU AUG 22 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTH CENTRAL SISKIYOU COUNTY...

AT 213 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COPCO LAKE...OR 27 MILES NORTHEAST OF YREKA...MOVING
NORTH AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 4201 12238 4201 12209 4200 12208 4183 12207
      4181 12232
TIME...MOT...LOC 2115Z 190DEG 9KT 4195 12220

$$

STAVISH
689 
WWUS56 KMFR 222145
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PDT THU AUG 22 2013

CAC093-222154-
/O.EXP.KMFR.SV.W.0029.000000T0000Z-130822T2145Z/
SISKIYOU CA-
245 PM PDT THU AUG 22 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY
WILL EXPIRE AT 245 PM PDT...

THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY 
WILL EXPIRE AT 245 PM PDT.  HOWEVER...ANOTHER WARNING WAS ISSUED FOR 
THE SAME AREA AT 241 PM PDT.

LAT...LON 4201 12238 4201 12209 4200 12208 4183 12207
      4181 12232
TIME...MOT...LOC 2144Z 190DEG 9KT 4202 12218

$$

STOCKTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:00 PM PDT, 54 minutes earlier.

Area forecast discussion, Aug 22, 1:00 PM PDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
100 PM PDT THU AUG 22 2013

.DISCUSSION...22/12Z NAM/GFS IN.

A BIG DAY FOR THUNDERSTORMS...AS ADVERTISED. THERE HAVE BEEN
THOUSANDS OF STRIKES ACROSS THE MEDFORD CWA.

THIS ACTIVITY IS ASSOCIATED WITH AN UPPER LOW NOW MOVING INTO THE
CWA AND THE SHORT WAVES ROTATING AROUND IT. THE LOW WILL MOVE OUT TO
THE NORTHEAST TONIGHT.

THIS SYSTEM WILL SUPPORT THUNDERSTORM ACTIVITY INTO TONIGHT. THE
PATH OF THE LOW WILL MAKE FOR STEERING WINDS SOUTH 10-20 KNOTS
EAST OF THE CASCADES...BUT LIGHT WEST OF THE CASCADES. SO...WILL
HAVE TO BE ON THE LOOKOUT FOR LOCALLY HEAVY RAINS AND POSSIBLY
FLASH FLOODING WEST OF THE CASCADES...ESPECIALLY NEAR RECENTLY
BURNED AREAS.

THE THUNDERSTORMS WILL END TONIGHT AS THE CUTOFF DEPARTS THE AREA
AND WEAK RIDGING BUILDS IN. THIS RIDGING WILL BE SHORT LIVED
THOUGH AS THE LONG WAVE "KICKER" TROUGH WILL REMAIN OFFSHORE...AND
SHORT WAVES EJECTED FROM THE TROUGH WILL MOVE THROUGH THE PACIFIC
NORTHWEST ON SOUTHWEST FLOW ALOFT.

THE FIRST OF THESE WAVES WILL MOVE ONSHORE TO THE NORTH FRIDAY AND
IT LOOKS TO BE TOO FAR NORTH TO CREATE MUCH ACTIVITY HERE...BUT
SEVERAL WAVES WILL MOVE ONSHORE OVER THE MEDFORD CWA SATURDAY AND
SUNDAY. THIS WILL AT THE LEAST BRING IN SOME ONSHORE MARINE
PUSHES...BUT AVAILABLE MOISTURE WILL DETERMINE THE EXTENT OF ANY
SHOWER AND/OR THUNDERSTORM ACTIVITY.

MORE WAVES WILL MOVE ONSHORE EARLY NEXT WEEK. SHORT WAVES DIVING
DOWN THE BACKSIDE OF THE TROUGH WILL CAUSE IT TO DIG IN PLACE AND
SO IT WON'T BE MOVING ONSHORE UNTIL WEDNESDAY OR SO. THE MODELS
ARE SHOWING PLENTY OF TIMING DIFFERENCES IN THIS TIME FRAME...BOTH
BETWEEN MODELS AND FROM RUN-TO-RUN IN THE SAME MODEL...SO WILL GO
WITH AN OFFSHORE LONG WAVE TROUGH SCENARIO THROUGH THE EXTENDED
UNTIL THE PICTURE GETS A CLEARER. THIS MEANS THAT THE MONDAY
THROUGH THURSDAY FORECAST WILL LIKELY HAVE SOME MENTION OF
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...MOSTLY FROM THE
CASCADES EAST. TEMPERATURES WILL BE NEAR SEASONAL VALUES IN THAT
TIME FRAME.

&&

.AVIATION...BASED ON THE 22/18Z TAF CYCLE.

SCATTERED THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA THIS AFTERNOON
WILL DIMINISH FROM THE SOUTHEAST LATER THIS AFTERNOON AND EVENING.

EXPECT VFR CONDITIONS WITH THE EXCEPTION OF AREAS OF IFR/LIFR
CIGS/VSBYS IN MARINE STRATUS AND FOG ALONG THE COAST CONTINUING
THROUGH FRIDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 AM PDT FRIDAY ABOVE 6000 FEET FOR FOR
        ORZ030-031.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ021-022.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ029.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 6000 FEET
        FOR FOR ORZ023-024-026-028.
     RED FLAG WARNING UNTIL 2 AM PDT FRIDAY ABOVE 500 FEET FOR FOR
        ORZ025.
     RED FLAG WARNING UNTIL 5 AM PDT FRIDAY ABOVE 6000 FEET FOR FOR
        ORZ027.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 6000 FEET
        FOR FOR CAZ080.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ082>085.
     RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ081.

PACIFIC COASTAL WATERS...NONE.

15/15/01

In the hours before

Local storm report, Aug 22, 10:16 AM PDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1016 AM PDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     HEAVY RAIN       5 NNW APPLEGATE         42.32N 123.22W
08/22/2013  M0.40 INCH       JACKSON            OR   TRAINED SPOTTER

            0.40 INCHES IN 15 MINS

&&

DUNCAN
Local storm report, Aug 22, 10:48 AM PDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1048 AM PDT THU AUG 22 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 ENE MURPHY            42.36N 123.29W
08/22/2013  M0.50 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            HEAVY RAIN DURATION 15 MINUTES OBSERVER
            LOCATION GRANTS PASS

&&

IRIS SYSTEM
Local storm report, Aug 22, 11:17 AM PDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1117 AM PDT THU AUG 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       2 N CAVE JUNCTION       42.19N 123.65W
08/22/2013  M0.55 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            0.55 INCHES OF RAIN IN 45 MINUTES

&&

DUNCAN
Special weather statement, Aug 22, 1:20 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
120 PM PDT THU AUG 22 2013

CAZ080-081-222115-
CENTRAL SISKIYOU COUNTY CA-WESTERN SISKIYOU COUNTY CA-
120 PM PDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SISKIYOU COUNTY UNTIL 215
PM PDT...

AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YREKA TO 13 MILES
SOUTHWEST OF HAPPY CAMP...AND MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...HAPPY CAMP...SCOTT BAR...
CURLEY JACK CAMPGROUND...TREE OF HEAVEN CAMPGROUND...SEIAD VALLEY AND
KLAMATH RIVER.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4186 12367 4188 12365 4189 12364 4189 12361
      4191 12360 4191 12356 4199 12354 4201 12267
      4147 12256 4121 12336
TIME...MOT...LOC 2017Z 169DEG 12KT 4174 12272 4173 12354

STAVISH
Special weather statement, Aug 22, 1:44 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
144 PM PDT THU AUG 22 2013

CAZ081-083-084-ORZ028-029-222130-
CENTRAL SISKIYOU COUNTY CA-KLAMATH BASIN OR-NORTH CENTRAL AND
SOUTHEAST SISKIYOU COUNTY CA-NORTHEAST SISKIYOU AND NORTHWEST MODOC
COUNTIES CA-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES OR-
144 PM PDT THU AUG 22 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KLAMATH...
SOUTHEASTERN JACKSON AND NORTHERN SISKIYOU COUNTIES UNTIL 230 PM
PDT...

AT 139 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COPCO LAKE...OR 23 MILES
NORTHEAST OF YREKA...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...COPCO LAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4215 12245 4219 12215 4178 12209 4175 12235
TIME...MOT...LOC 2044Z 171DEG 14KT 4192 12225

STAVISH

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:20 PM PDTSpecial Weather StatementMFRSiskiyou55 min
Aug 22, 1:44 PM PDTSpecial Weather StatementMFRSiskiyou46 min
Aug 22, 2:14 PM PDTSevere Thunderstorm WarningMFRModoc31 min
Aug 22, 2:41 PM PDTSevere Thunderstorm WarningMFRSiskiyou49 min
Aug 22, 3:32 PM PDTSevere Thunderstorm WarningMFRSiskiyou28 min

Nearby

Severe Thunderstorm Warnings in California, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.